Virginia, 2018

Flooding in Virginia, August 12 to 13, 2018

August 12 to 13, 2018 · NWS LWX · 2 events in 1 county or zone

Upper-level low pressure remained over the region while a warm and humid air mass was in place. This resulted in showers and thunderstorms, some of which produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper-level low pressure remained over the region while a warm and humid air mass was in place. This resulted in showers and thunderstorms, some of which produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 8:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 8:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
948 PM EDT Sun Aug 12 2018

.SYNOPSIS...
A broad low pressure system will impact the region over the
next several days with unsettled weather conditions expected.
High pressure and upper level ridging will take hold toward the
middle of the week bringing drier conditions. A cold front will
approach from the west toward the end of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
Moderate to heavy rainfall, associated with dissipating
thunderstorms, continue up and down along the Chesapeake Bay
areas this evening. Additional moderate showers exist along the
Potomac Highland ridges in western Maryland and parts of eastern
West Virginia. This activity is nearly stationary.

As for the remainder of the night, cooler temperatures aloft,
some modest wind shear and high PW's could promote additional
showers and thunderstorms overnight into early Monday. Coverage
is low confidence and expected intensity may not reach severe
criteria. However; any additional development of these showers
and thunderstorms could pose another threat for some localized
flooding. If the rain comes down hard enough and fast enough,
then flash flooding could be a problem. Some of the computer
models indicate an increase in shower and thunderstorm coverage
along the Chesapeake Bay zones from southern Maryland to
northeast Maryland overnight. Some of the high resolution models
aren't as generous to create such heavy rainfall. Either way,
based on the scenario of a cold-core upper low over the eastern
Ohio Valley moving eastward, upper level energy pivoting around
the base of this low into the mid-Atlantic region, an abundance
of moisture present and some wind energy, we are considering
looking at the computer models as a consensus and potentially
issuing a Flash Flood Watch for a large portion of the eastern
two-thirds of our CWA. There is still some uncertainty with
this, but a good signal indicates we may see additional
development of showers and a few thunderstorms in these zones
overnight into early Monday. Lows tonight will be in the 60s to
near 70.

The upper level energy should clear the CWA by Monday afternoon,
meaning that the intensity of the strongest thunderstorms may
weaken to more of a stratiform rainfall, while additional
showers develop with smaller waves of energy later Monday
afternoon. Highs Monday will reach the lower 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Things appear likely to start slowly improving starting Monday
night through Tuesday night. The upper low will slowly push
north of the CWA late Monday night, then continue moving
northeast away from the region Tuesday and Tuesday night. While
additional shortwave energy may continue rotating across the
area, forcing aloft will be weaker to the south and southwest of
the upper low as shortwaves will be more positively oriented, so
coverage and intensity of showers and t-storms should not be as
great Tuesday as they will be today and Monday.

With increasing sunshine, we will likely start to warm up on
Tuesday with highs reaching slightly higher than Monday. Lows
both Monday night and Tuesday night will be in the 60s for the
most part.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mainly dry conditions are anticipated for Wednesday as upper
low moves away from our region and surface high pressure/
ridging builds into our area. Dry conditions are expected to
continue into early Thursday as a humid air mass builds over us
ahead of an approaching cold front. Guidance diverts on their
solutions for Thursday with GFS bringing afternoon
showers/thunderstorms over our CWA while the Euro is drier. As
the front crossed our CWA on Friday, the chance of showers and
thunderstorms increases over our area. The front will stall to
our south late on Friday and into the weekend as upper level
trough axis pushes east over the Mid-Atlantic. This will keep
the chances of showers and thunderstorms through the weekend,
especially towards the southern part of our CWA.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
While the showers and thunderstorms have ended at the terminals
with exception to a few showers or sprinkles near the BWI and
MTN terminals, we anticipate additional showers to develop
overnight into Monday morning. Coverage and intensity gives us
low confidence.

Predominate VFR conditions overnight with patchy fog once again
an issue. With an upper level low just to our west, daily
showers and thunderstorms will persist through Tuesday. Better
coverage of showers/storms will result for IAD/DCA/BWI/MTN on
Monday as the upper trough and favorable atmospheric ingredients
shift further east than today. Episodes of sub VFR VIS/CIGs
will be likely. Patchy fog at night will again impact terminals
where rainfall has been received. Winds will remain light at 10
knots or less, favoring a north northeasterly trajectory.

VFR conditions are expected for Wednesday into Thursday with
high pressure in control. Periods of sub-VFR conditions are
possible late Thursday into Friday for possible showers and
thunderstorms due to a frontal boundary.

&&

.MARINE...
Sub SCA conditions forecast through Tuesday as a broad area of
low pressure resides over the waters. Monday will carry the
highest coverage of showers/storms over the waters. Ensure you
have a way to receive Special Marine Warnings if travelling by
boat the next several days.

Wind gusts are expected to remain below SCA conditions Wednesday
and Thursday as high pressure is in control. Showers and
thunderstorms may return late Thursday into Friday due to a
front. Breezy conditions possible but uncertain as to if the
small craft criteria will be reached.

&&

.HYDROLOGY...
Rounds of showers and thunderstorms are expected to become
focused to the eastern zones late this evening, then possible
redevelopment in any zone overnight into Monday morning. Showers
and any additional thunderstorms overnight into Monday will
bring about another Flash Flood threat later tonight and Monday,
which is why we may be considering issuing a Flash Flood Watch
for overnight through Monday evening. Confidence in coverage is
low, but we have been so saturated recently.

&&

.TIDES/COASTAL FLOODING...
Some locations along the Potomac Basin and Chesapeake Bay will
see action stage water levels with the potential for minor
coastal flooding with forthcoming high tide cycles Monday into
Monday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...KLW
SHORT TERM...RCM/KLW
LONG TERM...IMR
AVIATION...IMR/KLW
MARINE...IMR/KLW
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 12, 10:03 PM EST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1103 PM EDT Sun Aug 12 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1103 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated flooding continues in Stafford County. Consult the latest
Flood Warning for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1103 PM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated flooding continues in Culpeper County. Consult the
latest Flood Warning for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of showers and thunderstorms are likely once again
Monday and Tuesday. Isolated flooding will continue to be a
threat, particularly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 7:34 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 NE BROOKFIELD         38.33N  77.42W
08/12/2018                   STAFFORD           VA   NEWSPAPER

            TREES ON HOUSES IN THE GRAFTON VILLAGE SUBDIVISION OFF
            DEACON ROAD.

&&

EVENT NUMBER LWX1801594

HTS
Local storm report, Aug 12, 8:15 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             2 NW CULPEPER           38.49N  78.03W
08/12/2018  E0.88 INCH       CULPEPER           VA   SOCIAL MEDIA

            NICKEL HAIL NEAR THE INTERSECTION OF RTE 522 NORTH AND
            WOODLAND CHURCH ROAD.

&&

EVENT NUMBER LWX1801597

HTS
Local storm report, Aug 12, 8:17 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
917 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     3 ESE MADISON RUN       38.18N  78.09W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            TREE BROUGHT DOWN POWER LINES AND BLOCKED ROADWAY

&&

EVENT NUMBER LWX1801598

ADS
Local storm report, Aug 12, 8:48 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     4 N DAHLGREN            38.38N  77.04W
08/12/2018                   KING GEORGE        VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN VICINITY OF MATHIAS POINT ROAD
            AND OSPREY LANDING ROAD.

&&

EVENT NUMBER LWX1801599

ADS
Local storm report, Aug 12, 8:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     3 NNE PASSAPATANZY      38.33N  77.30W
08/12/2018                   KING GEORGE        VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN VICINITY OF BELVEDERE DRIVE AND
            MILL POND ROAD

&&

EVENT NUMBER LWX1801600

ADS
Local storm report, Aug 12, 9:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLOOD            3 WSW REVA              38.48N  78.18W
08/12/2018                   MADISON            VA   911 CALL CENTER

            MAIL TRUCK BRIEFLY STUCK BETWEEN HIGH WATER AND DOWNED
            TREE IN THE 5600 BLOCK OF RIDGEVIEW ROAD.

0218 PM     TSTM WND DMG     1 ESE CHESTER GAP       38.85N  78.12W
08/12/2018                   RAPPAHANNOCK       VA   911 CALL CENTER

            3 TREES DOWN NEAR INTERSECTION OF ZACHARY TAYLOR HWY
            AND WILLIS LN

0223 PM     TSTM WND DMG     REVA                    38.49N  78.13W
08/12/2018                   CULPEPER           VA   TRAINED SPOTTER

            TREE LIMBS DOWN IN TOWN.

0223 PM     TSTM WND DMG     2 WSW CARDOVA           38.52N  78.07W
08/12/2018                   CULPEPER           VA   SOCIAL MEDIA

            NUMEROUS TREES HAVE FALLEN, BLOCKING STATE ROUTE 629.

0225 PM     TSTM WND DMG     1 NNE STANARDSVILLE     38.31N  78.43W
08/12/2018                   GREENE             VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF MADISON ROAD AND
            OCTONIA ROAD.

0225 PM     FLOOD            FRONT ROYAL             38.93N  78.19W
08/12/2018                   WARREN             VA   911 CALL CENTER

            WATER OVER ROAD BETWEEN STADIUM DR AND COMMERCE AVE.

0227 PM     TSTM WND DMG     2 WSW CATALPA           38.50N  78.02W
08/12/2018                   CULPEPER           VA   911 CALL CENTER

            SEVERAL TREES DOWN IN THE VICINITY OF SPERRYVILLE PIKE
            AND CHESTNUT FORK RD

0227 PM     HAIL             2 NW CULPEPER           38.49N  78.03W
08/12/2018  E0.88 INCH       CULPEPER           VA   SOCIAL MEDIA

            NICKEL HAIL NEAR THE INTERSECTION OF RTE 522 NORTH AND
            WOODLAND CHURCH ROAD.

0230 PM     TSTM WND DMG     1 ENE PETERSVILLE       39.35N  77.60W
08/12/2018                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN ON ST. MARKS ROAD AT JEFFERSON PIKE

0235 PM     TSTM WND DMG     2 SW CARDOVA            38.51N  78.06W
08/12/2018                   CULPEPER           VA   NWS EMPLOYEE

            LARGE TREE UPROOTED

0238 PM     TSTM WND DMG     2 ENE CULPEPER          38.48N  77.97W
08/12/2018                   CULPEPER           VA   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN ON IRA HOFFMAN LANE NEAR US-15/29
            BUSINESS.

0240 PM     TSTM WND DMG     1 ENE CULPEPER          38.48N  77.98W
08/12/2018                   CULPEPER           VA   BROADCAST MEDIA

            TREE DAMAGE NEAR THE POLICE STATION IN CULPEPER.

0240 PM     TSTM WND DMG     ELKWOOD                 38.51N  77.86W
08/12/2018                   CULPEPER           VA   BROADCAST MEDIA

            TREES DOWN ALONG US-29 BETWEEN ELKWOOD AND REMINGTON.

0240 PM     TSTM WND DMG     1 SSE CULPEPER          38.46N  77.99W
08/12/2018                   CULPEPER           VA   PUBLIC

            TREES DOWN OFF RTE 29 NEAR CULPEPER

0240 PM     TSTM WND DMG     CULPEPER                38.48N  78.01W
08/12/2018                   CULPEPER           VA   TRAINED SPOTTER

            TREE DAMAGE NEAR THE INTERSECTION OF AUTUMN RIDGE ROAD
            AND KINGS GRANT ROAD.

0241 PM     TSTM WND DMG     CULPEPER                38.48N  78.00W
08/12/2018                   CULPEPER           VA   SOCIAL MEDIA

            TREES DOWN IN YOWELL MEADOW PARK

0250 PM     HAIL             CULPEPER                38.47N  78.00W
08/12/2018  E1.75 INCH       CULPEPER           VA   PUBLIC

            HAIL UP TO GOLF BALL SIZE

0250 PM     TSTM WND DMG     3 SW TWYMANS MILL       38.29N  78.21W
08/12/2018                   MADISON            VA   911 CALL CENTER

            TREE DOWN IN THE 2200 BLOCK OF LOCUST GROVE CHURCH
            ROAD.

0250 PM     TSTM WND DMG     FREDERICK               39.43N  77.42W
08/12/2018                   FREDERICK          MD   911 CALL CENTER

            TREE DOWN ON HURDLE HILL COURT AT BALLENGER PIKE

0255 PM     TSTM WND DMG     3 SW ELKWOOD            38.48N  77.89W
08/12/2018                   CULPEPER           VA   911 CALL CENTER

            APPROXIMATELY 40 TO 50 REPORTS OF NUMEROUS TREES DOWN,
            SOME ONTO HOUSES FARM BUILDINGS DAMAGED NEAR AND JUST
            EAST OF CULPEPER. NO INJURIES.

0300 PM     TSTM WND DMG     3 S NASONS              38.21N  78.02W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            DIME SIZE HAIL AND SEVERAL TREES DOWN NEAR LAHORE ROAD
            AND GUM TREE ROAD.

0300 PM     HAIL             3 S NASONS              38.21N  78.02W
08/12/2018  E0.75 INCH       ORANGE             VA   911 CALL CENTER

            DIME SIZE HAIL AND SEVERAL TREES DOWN NEAR LAHORE ROAD
            AND GUM TREE ROAD.

0300 PM     TSTM WND DMG     2 NNE STEVENSBURG       38.47N  77.88W
08/12/2018                   CULPEPER           VA   NWS EMPLOYEE

            NUMEROUS 75 TO 100 FOOT TALL TREES UP TO 3 FEET IN
            DIAMETER UPROOTED AND SNAPPED AND TELEPHONE POLES DOWN
            IN THE VICINITY OF CARRICO MILLS ROAD.

0300 PM     HAIL             1 SW ELKWOOD            38.50N  77.87W
08/12/2018  E1.25 INCH       CULPEPER           VA   PUBLIC

            HALF DOLLAR SIZE HAIL. LASTED FOR SEVERAL MINUTES DOING
            DAMAGE TO CROPS.

0301 PM     TSTM WND DMG     3 ESE MADISON RUN       38.18N  78.09W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            TREE BROUGHT DOWN POWER LINES AND BLOCKED ROADWAY

0305 PM     TSTM WND DMG     NASONS                  38.26N  78.02W
08/12/2018                   ORANGE             VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF KENDALL ROAD AND
            VA-20 CONSTITUTION HIGHWAY.

0331 PM     FLOOD            1 SSE MCMULLEN          38.33N  78.45W
08/12/2018                   GREENE             VA   911 CALL CENTER

            ROAD CLOSED AT INTERSECTION OF SOUTH RIVER RD AND
            MADISON RD DUE TO HIGH WATER.

0350 PM     TSTM WND DMG     2 SSE GLENDIE           38.37N  77.52W
08/12/2018                   STAFFORD           VA   PUBLIC

            TREES DOWN AND PENNY SIZE HAIL IN THE CARDINAL FOREST
            SUBDIVISION OFF US-17.

0350 PM     HAIL             2 SSE GLENDIE           38.37N  77.52W
08/12/2018  M0.75 INCH       STAFFORD           VA   PUBLIC

            TREES DOWN AND PENNY SIZE HAIL IN THE CARDINAL FOREST
            SUBDIVISION OFF US-17.

0400 PM     FLOOD            BRUNSWICK               39.32N  77.62W
08/12/2018                   FREDERICK          MD   911 CALL CENTER

            CSX RAILROAD IN BRUNSWICK BLOCKED BY FLOOD WATERS

0405 PM     TSTM WND DMG     2 WSW MADISON MILLS     38.27N  78.19W
08/12/2018                   MADISON            VA   911 CALL CENTER

            TREE DOWN ON TATUMS SCHOOL ROAD TWO MILES EAST OF
            LOCUST GROVE ROAD.

0410 PM     TSTM WND DMG     2 NNE OLD SOMERSET      38.26N  78.20W
08/12/2018                   MADISON            VA   911 CALL CENTER

            TREE DOWN IN THE 300 BLOCK OF CAVES FORD LANE.

0411 PM     HAIL             GARRISONVILLE           38.48N  77.44W
08/12/2018  E0.75 INCH       STAFFORD           VA   TRAINED SPOTTER

0420 PM     TSTM WND DMG     2 NNW LEELAND           38.38N  77.45W
08/12/2018                   STAFFORD           VA   911 CALL CENTER

            NEARLY THREE DOZEN TREES DOWN BETWEEN STAFFORD AND
            FALMOUTH.

0430 PM     HAIL             FALMOUTH                38.34N  77.47W
08/12/2018  E0.75 INCH       STAFFORD           VA   SOCIAL MEDIA

0436 PM     TSTM WND DMG     3 NNE PASSAPATANZY      38.33N  77.30W
08/12/2018                   KING GEORGE        VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN VICINITY OF BELVEDERE DRIVE AND
            MILL POND ROAD

0438 PM     FLOOD            1 NNE STANARDSVILLE     38.31N  78.43W
08/12/2018                   GREENE             VA   DEPT OF HIGHWAYS

            HIGH WATER NEAR THE INTERSECTION OF OCTONIA ROAD AND
            MADISON ROAD. ROAD CLOSED.

0440 PM     FLOOD            2 WNW ORANGE            38.25N  78.14W
08/12/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            VA-635 GREENWOOD ROAD/JONES MILL ROAD BLOCKED BY HIGH
            WATER BETWEEN VA-633 SPICERS MILL ROAD AND VA-20
            CONSTITUTION HIGHWAY.

0449 PM     FLOOD            1 SSW SPRING VALLEY     38.32N  77.47W
08/12/2018                   STAFFORD           VA   DEPT OF HIGHWAYS

            FORBES STREET CLOSED DUE TO FLOODING NEAR COLONIAL
            AVENUE.

0455 PM     TSTM WND DMG     INDIAN HEAD             38.60N  77.16W
08/12/2018                   CHARLES            MD   TRAINED SPOTTER

            LARGE 6-8 INCH DIAMETER BRANCH BROKEN OFF OF TREE 1
            INCH OF RAIN IN 20 MINUTES

0459 PM     TSTM WND DMG     4 N DAHLGREN            38.38N  77.04W
08/12/2018                   KING GEORGE        VA   911 CALL CENTER

            MULTIPLE TREES DOWN IN VICINITY OF MATHIAS POINT ROAD
            AND OSPREY LANDING ROAD.

0505 PM     TSTM WND DMG     3 ESE POTOMAC HEIGHTS   38.59N  77.08W
08/12/2018                   CHARLES            MD   911 CALL CENTER

            TREE DOWN ON BUMPY OAK ROAD NEAR ASHLAND ROAD.

0520 PM     MARINE TSTM WIND SWAN POINT              38.30N  76.94W
08/12/2018  M39 MPH          ANZ536             MD   BUOY

0525 PM     TSTM WND DMG     1 NE BROOKFIELD         38.33N  77.42W
08/12/2018                   STAFFORD           VA   NEWSPAPER

            TREES ON HOUSES IN THE GRAFTON VILLAGE SUBDIVISION OFF
            DEACON ROAD.

0529 PM     MARINE TSTM WIND 2 SE COBB ISLAND        38.24N  76.83W
08/12/2018  M47 MPH          ANZ537             MD   BUOY

0533 PM     FLOOD            1 WSW FALMOUTH          38.33N  77.48W
08/12/2018                   STAFFORD           VA   911 CALL CENTER

            ROAD CLOSED AT MELCHERS DR AND WARRENTON RD DUE TO HIGH
            WATER OVER ROAD

0536 PM     FLOOD            1 WNW WHITE OAK         38.30N  77.39W
08/12/2018                   STAFFORD           VA   DEPT OF HIGHWAYS

            VA-218 WHITE OAK ROAD CLOSED DUE TO FLOODING NEAR THE
            KING GEORGE COUNTY LINE.

0536 PM     FLOOD            3 SSE BURR HILL         38.31N  77.85W
08/12/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            OLD OFFICE ROAD CLOSED BETWEEN ZOAR ROAD AND BURR HILL
            ROAD DUE TO FLOODING.

0536 PM     FLOOD            2 ENE MADISON RUN       38.21N  78.09W
08/12/2018                   ORANGE             VA   DEPT OF HIGHWAYS

            TOMAHAWK CREEK ROAD CLOSED DUE TO FLOODING BETWEEN OLD
            GORDONSVILLE ROAD AND LITTLE ZION ROAD.

0541 PM     FLOOD            1 NNE FREDERICKSBURG    38.32N  77.48W
08/12/2018                   CITY OF FREDERICKS VA   DEPT OF HIGHWAYS

            RIVERSIDE DRIVE CLOSED DUE TO FLOODING NEAR FALL HILL
            AVENUE.

0546 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
08/12/2018  M41 MPH          ANZ536             VA   BUOY

0554 PM     MARINE TSTM WIND 2 WSW PINEY POINT       38.13N  76.53W
08/12/2018  M40 MPH          ANZ537             MD   BUOY

0603 PM     FLOOD            2 W WIDEWATER           38.46N  77.35W
08/12/2018                   STAFFORD           VA   DEPT OF HIGHWAYS

            HIGH WATER NEAR THE INTERSECTION OF DECATUR ROAD AND
            NORMAN ROAD. ROAD CLOSED.

0636 PM     FLOOD            2 W ALANTHUS            38.55N  77.97W
08/12/2018                   CULPEPER           VA   TRAINED SPOTTER

            MUDDY RUN OUT OF ITS BANKS ACROSS VA-630 JAMESONS MILL
            ROAD NORTH OF VA-711 BLEAK HILL ROAD.

0658 PM     FLOOD            1 W LEELAND             38.35N  77.45W
08/12/2018                   STAFFORD           VA   911 CALL CENTER

            ROAD CLOSED AT FORBES RD AND LAY HILL RD DUE TO HIGH
            WATER.

&&

EVENT NUMBER LWX1801558 LWX1801569 LWX1801546 LWX1801567 LWX1801547
LWX1801573 LWX1801560 LWX1801597 LWX1801576 LWX1801570 LWX1801591
LWX1801548 LWX1801549 LWX1801551 LWX1801554 LWX1801552 LWX1801550
LWX1801561 LWX1801574 LWX1801592 LWX1801556 LWX1801557 LWX1801566
LWX1801593 LWX1801598 LWX1801553 LWX1801555 LWX1801564 LWX1801565
LWX1801575 LWX1801562 LWX1801563 LWX1801559 LWX1801577 LWX1801586
LWX1801600 LWX1801585 LWX1801568 LWX1801572 LWX1801571 LWX1801599
LWX1801580 LWX1801578 LWX1801594 LWX1801579 LWX1801596 LWX1801581
LWX1801583 LWX1801584 LWX1801582 LWX1801587 LWX1801589 LWX1801588
LWX1801590 LWX1801595

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Stafford

When
August 12, 11:00 PM EST to August 13, 1:00 AM EST
Where
Stafford County, 1.3 mi SE of Falmouth to 1.25 mi SE of Falmouth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.306, -77.454

River Road was closed due to high water near the intersection with Kings Highway.

Flood, Stafford

When
August 12, 11:00 PM EST to August 13, 1:00 AM EST
Where
Stafford County, 1.29 mi ENE of Falmouth to 1.21 mi NW of Ferry Farms
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.330, -77.450

Harrell Road was closed due to high water near the intersection with Braemar Place.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776003, 776004.